Tornadoes · United States · Illinois · 2020
EF1 tornado, Compro to Auburn, Illinois, July 21, 2020
From Compro to Auburn, this EF1 tornado ran 4.4 miles across Sangamon County on July 21, 2020, touching down at 4:05 PM CDT and reaching 100 yards wide. It killed nobody, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 21, 2020
- Touchdown
- 4:05 PM CDT (21:05 UTC)
- Lifted
- 4:09 PM CDT (21:09 UTC)
- On the ground
- 4 minutes
- Path length
- 4.4 miles (7.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- $50,000
- County
- Sangamon County
- Touchdown point
- 39.597, -89.813
- Lift-off point
- 39.612, -89.733
- Record number
- 2007211505-01
The damage survey
10 damage points were recorded along this path by NWS ILX and NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Severe damage to small outbuilding.
- RV/camper blown onto its side.
- Large branches down and tops of trees ripped off.
- Two empty grain bins destroyed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A stationary frontal boundary triggered several rounds of showers and thunderstorms on July 21st. One cluster of storms tracked through east-central Illinois during the late morning, blowing down a few trees and power lines across portions of Piatt and Champaign counties. Additional convection developed further west toward midday, with a line of storms then progressing eastward across much of central Illinois during the afternoon. Scattered wind damage occurred with this line, while one cell produced an EF-1 tornado near Auburn in Sangamon County.
A tornado touched down 2.7 miles west-northwest of Auburn at 4:05 PM CDT. The tornado tracked northeastward, destroying 2 large sheds and 2 grain bins. It blew over an RV, damaged numerous trees, and caused minor roof damage to 2 houses and 2 large pole barns. The tornado also damaged around 100 acres of corn and soybeans before dissipating near the intersection of Illinois Route 4 and Curran Road about 1.1 miles north of Auburn at 4:09 PM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 21, 3:34 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 21, 3:34 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 334 PM CDT Tue Jul 21 2020 .SYNOPSIS... Issued at 330 PM CDT Tue Jul 21 2020 Scattered showers and thunderstorms will continue to be possible each day this week. However, there will be plenty of dry hours each day. Temperatures generally in the mid to upper 80s are expected through Friday, then lower 90s return over the weekend into early next week as hot and humid conditions prevail. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 A stationary front positioned across central IL roughly from SW to NE will be the focus for storm development the rest of the afternoon and evening. An MCV exciting NE MO will enhance storm development in an air mass that has recovered from earlier storms. Several hours of sunshine have boosted MLCAPEs into the 2500-3500 J/kg range, especially south of I-72. A 72 mph wind gust was measured upstream in Pittsfield, indicated the downburst potential of this system. Have gone with Likely PoPs through the evening across a majority of the CWA, as a consensus of the CAMs are showing additional storm development early this evening just east of the IL River. That complex should progress southeastward into the overnight hours, lingering in our SE counties after midnight. A lull in the storms is expected for the early morning hours over a majority of the CWA. Storm development on Wed will be triggered by the arrival of a cold front from the NW, with the front reaching a line from Rushville to Champaign by 6 pm. Have continued with an increasing chance PoP coverage Wed afternoon as a result. Lows tonight will be in the low 70s, with muggy dewpoint depressions of zero to 2 degrees. Can not rule out some locally dense fog if any clearing can manage to develop in areas that pick up rain. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 The cold front will continue to progress southward Wed night, keeping storm chances going in the southern counties. The front stalls on Thursday morning across our central CWA before continuing southward. Therefore, high chance PoPs were concentrated south of I-72 Thursday along and ahead of the front. The front then returns north as a warm front on Friday, keeping a threat of storms in our entire area. That FROPA will trigger a warming trend that will result in high temps climbing into the lower 90s this weekend. Heat index readings are projected to climb near or just above 105F across central IL, which would trigger a Heat Advisory if that forecast holds. Storm chances would be suppressed by a capping layer aloft and subsident forcing under high pressure. No obvious trigger for storms is expected until a cold front arrive next week Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 107 PM CDT Tue Jul 21 2020 Aviation concerns are tied to convective trends this afternoon and evening. Some brief low MVFR clouds will linger near PIA at the start of the 18z TAF period, but should mix out and become VFR by 19z. CAMs are showing next wave of storms developing early this afternoon, which radar and satellite trends support. Have included an early afternoon TEMPO for storms at SPI and DEC, and may have to expand that to include CMI by mid afternoon. A wave of storms will fill in roughly along I-72 then gradually shift to the southeast this evening. SPI, DEC and CMI will have the best chances of storms through this evening. Have continued a VCTS at PIA and BMI for late afternoon into evening, but may be able to reduce that time as convective initiation trends reveal themselves this afternoon. Winds look to remain S-SW the next 24 hours, with prevailing winds mainly at or below 10kt. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous weather outlook, Jul 21, 3:50 PM CDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 350 PM CDT Tue Jul 21 2020 ILZ027>031-036>038-040>057-061>063-222100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan- Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark- Tazewell-Vermilion-Woodford- 350 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening, before diminishing after midnight. Some of the storms may become severe. Damaging winds are the main concern, although an isolated tornado cannot be ruled out. There is also potential for flooding from the stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. At this time, severe weather is not anticipated. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. The most likely time frame is through 5 pm west of I-55, and through 8 pm east of I-55. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-222100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 350 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening, before diminishing later tonight. A few of these storms may be strong to briefly severe, with damaging winds the main concern. There is also potential for flooding from the stronger storms. Minor flooding on the Little Wabash River near Clay City, while the Embarras River near Lawrenceville is expected to stay just below flood stage. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. The storms on Wednesday may be strong to briefly severe. The severe weather potential for Thursday and Friday is uncertain at this time. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Shimon
In the hours before
Local storm report, Jul 21, 1:55 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
OUT IN TOWN.
&&
ROBERSONLocal storm report, Jul 21, 1:56 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
156 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM TSTM WND DMG THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
OUT IN TOWN.
&&
ROBERSONLocal storm report, Jul 21, 2:31 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD NNW JACKSONVILLE 39.73N 90.23W
07/21/2020 MORGAN IL EMERGENCY MNGR
&&
ROBERSONLocal storm report, Jul 21, 2:51 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN ALTONA 41.12N 90.16W
07/21/2020 M1.68 INCH KNOX IL CO-OP OBSERVER
&&
ROBERSONLocal storm report, Jul 21, 3:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL PLEASANT PLAINS 39.87N 89.92W
07/21/2020 E0.50 INCH SANGAMON IL TRAINED SPOTTER
&&
ROBERSONLocal storm report, Jul 21, 4:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL PLEASANT PLAINS 39.87N 89.92W
07/21/2020 E1.00 INCH SANGAMON IL BROADCAST MEDIA
&&
ROBERSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
9.1 hours before the tornado, 117 km from the path. July 21, 2020.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Surface CAPE
- 195 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.9 K/km
Lincoln, IL (KILX), 00:00Z
2.9 hours after it, 117 km from the path. July 22, 2020.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -175 J/kg
- Surface CAPE
- 347 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Springfield (SPI), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the touchdown began at 21:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of July 21, 2020
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.